Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 14, 2017, 7:29 PM EDT for Mason County, Michigan. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2017, 7:29 PM EDT (23:29 UTC)
- Expired
- Jun 14, 2017, 7:45 PM EDT
- In force
- 16 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mason County, MI
The radar
The Grand Rapids radar (KGRR), 142 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
460
WUUS53 KGRR 142329
SVRGRR
MIC105-150000-
/O.NEW.KGRR.SV.W.0009.170614T2329Z-170615T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
729 PM EDT WED JUN 14 2017
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Mason County in west central Michigan...
* Until 800 PM EDT.
* At 729 PM EDT, a severe thunderstorm was located near Scottville,
or 10 miles east of Ludington, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ludington... Ludington SP... Scottville...
Fountain... Free Soil... Freesoil...
Custer... Walhalla...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4417 8604 4382 8604 4382 8643 4397 8646
4403 8651 4406 8651 4412 8643 4418 8639
TIME...MOT...LOC 2329Z 177DEG 34KT 4401 8626
HAIL...1.00IN
WIND...60MPH
$$
TJT1 follow-up statement
667
WWUS53 KGRR 142345
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
745 PM EDT WED JUN 14 2017
MIC105-142354-
/O.CAN.KGRR.SV.W.0009.000000T0000Z-170615T0000Z/
Mason MI-
745 PM EDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR MASON COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still expected with this thunderstorm.
LAT...LON 4417 8604 4382 8604 4382 8643 4397 8646
4403 8651 4406 8651 4412 8643 4418 8639
TIME...MOT...LOC 2342Z 177DEG 34KT 4416 8627
$$
OSTUNOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:30 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jun 14, 3:30 PM EDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 330 PM EDT Wed Jun 14 2017 LATEST UPDATE... Synopsis/Short Term/Long Term/Marine .SYNOPSIS... Issued at 330 PM EDT Wed Jun 14 2017 Periodic chances for showers and thunderstorms will dominate the weather pattern over the next few days. The highest chances will come each night from tonight through Friday night. Temperatures will be staying in the 80s through Sunday, then expect a cool down into the 70s for the first half of next week. More showers and storms will be possible through Sunday, then it appears we may dry some into next week. && .SHORT TERM...(This evening through Friday night) Issued at 330 PM EDT Wed Jun 14 2017 The best chances for showers and storms appears to come at night, from tonight through Friday night in a rather active short term period. Complex of storms over Western Wisconsin as of 19Z is expected to hold together and move into Southwest Michigan by late evening and into the overnight. Severe potential looks low as the nose of the low level jet only gets to central Lake Michigan before dieing off late tonight. But can not rule out isolated severe storms that produce hail, or a line segement with damaging winds tonight. A cold front moves across the CWA between 12Z and 18Z Thursday. There should be morning showers and storms that will be moving through the SE CWA, but then a drier afternoon is expected. Temps is the 80s again, but the humidity will drop off by late afternoon behind the front. The second round of storms is expected to mainly impact the NW CWA Thursday night as a coupled upper jet structure comes overhead. Will have high chance POPs to cover this. The third round then arrives Friday night as another cold front approaches. This should be a more widespread event then Thursday night as a low level jet moves in ahead of the front. .LONG TERM...(Saturday through Wednesday) Issued at 330 PM EDT Wed Jun 14 2017 The upper pattern in the long term will change from that of a zonal flow to an upper trough over time. The upper trough is developed by two significant shortwaves. The first will move through the Great Lakes region Saturday into Sunday. The second wave will reinforce the trough as it drops in from the northwest Tuesday night into Wednesday. At the surface a strong low for this time of year develops ahead of the first shortwave moving northeast through the Great Lakes Saturday night into Sunday morning. A strong cold front will move through the area during this time frame. Given a strong mid level wave and strong wind fields severe weather is possible, but it appears that it will be moving through at the instability minimum time of the day. We will certainly be watching this time frame closely, as it will not take much for the cold front to shift 6-12 hours that far out in the forecast. The next system for Tuesday night into Wednesday should have less in the way of high surface dew point air and PWAT values. Showers are expected with perhaps a chance of a thunderstorm. Did not include thunder at this point in the forecast however given the moisture concerns. High temperatures near normal in the 80s over the weekend will cool into the 70s for early next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 232 PM EDT Wed Jun 14 2017 A warm front is located across southern portions of Lower Michigan at 18z. Some isolated showers and thunderstorms were ongoing across Lower Michigan near and ahead of the warm front. The main chance for showers and storms will come later this evening however as a cold front moves our direction from the west. Showers and storms may form into a line and move into West Michigan after 23z. Expecting scattered showers and storms this evening, which should gradually diminish after 04z. Outside of showers and storms expecting mainly VFR weather the next 24 hours. The exception will be some MVFR fog in the 10z-15z time frame. && .MARINE... Issued at 330 PM EDT Wed Jun 14 2017 Mariners will need monitor the skies for thunderstorms throughout the short term. Otherwise winds and waves will be on the low side. && .HYDROLOGY... Issued at 1228 PM EDT Wed Jun 14 2017 Confidence in widespread, soaking rainfall remains low. The theme of isolated to scattered thunderstorms continues today. High moisture content has allowed individual storms to drop beneficial rainfall in few locations, while leaving many others dry. Better chances for rain move in tonight. However, aside from high moisture values, other factors have largely limited any widespread, sustained convection. Support has remained west of Lake Michigan for the most part. If convection from Wisconsin survives tonight, appreciable rainfall in wider coverage may result. Being that most areas have avoided heavy rainfall, the river flood threat is low. Any flood risk through the next 24 hours will be localized and associated with the localized nature of heavy rain. This could include ponding of roadways, temporary flooding in low lying farmland and overflow from ditches. Drier weather returns Thursday afternoon into Friday with another system moving in over the weekend. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...JK SHORT TERM...JK LONG TERM...Duke AVIATION...Duke HYDROLOGY...JAM MARINE...JK
Hazardous weather outlook, Jun 14, 3:49 AM EDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 349 AM EDT Wed Jun 14 2017 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 150800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 349 AM EDT Wed Jun 14 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A slight risk for severe thunderstorms exists for the region mainly for tonight. Damaging winds and large hail are the primary risks. Frequent lightning and localized very heavy rainfall could accompany the stronger storms. Urban and poor drainage flooding is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are possible Thursday into Friday. We will need to monitor the potential storm system that is forecasted over the weekend. Impacts are possible from this system. An elevated risk for hazardous marine conditions and perhaps severe thunderstorms exists. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required tonight.
In the hours before
Special weather statement, Jun 14, 7:13 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
713 PM EDT WED JUN 14 2017
MIZ037-038-043-044-150015-
Oceana MI-Lake MI-Newaygo MI-Mason MI-
713 PM EDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY...
At 712 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bitely, or 7 miles southwest of Baldwin, moving northeast at 15 mph.
Dime size hail and wind gusts up to 50 mph with downed tree limbs
will be possible with this storm.
Locations impacted include...
Ludington... Hart... Newaygo...
White Cloud... Baldwin... Ludington SP...
Shelby... Fremont... Scottville...
Hesperia... Grant... Luther...
Fountain... Free Soil... Mears SP...
Silver Lake SP... Freesoil... Croton...
Bridgeton... Weare...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4416 8556 4329 8556 4329 8604 4347 8604
4347 8646 4362 8654 4367 8653 4375 8646
4382 8643 4397 8646 4406 8651 4418 8639
TIME...MOT...LOC 2312Z 219DEG 12KT 4381 8593
TJTSpecial weather statement, Jun 14, 7:25 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
725 PM EDT WED JUN 14 2017
MIZ050-056-064-065-071-072-150030-
Kalamazoo MI-Muskegon MI-Allegan MI-Van Buren MI-Ottawa MI-Barry MI-
725 PM EDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY...
At 723 PM EDT, Doppler radar was tracking strong thunderstorms
extending from South Haven to Saugatuck, moving northeast at 25 mph.
Dime size hail and wind gusts up to 55 mph with downed tree limbs
will be possible.
Locations impacted include...
Kalamazoo... Portage... Muskegon...
Holland... Grand Haven... Hastings...
Allegan... South Haven... Plainwell...
Paw Paw... Van Buren SP... Westwood...
Walker... Muskegon Heights... Hudsonville...
Zeeland... Coopersville... Wayland...
Otsego... Roosevelt Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4207 8622 4224 8622 4224 8636 4259 8623
4298 8622 4347 8646 4347 8604 4329 8604
4329 8579 4277 8578 4277 8507 4242 8507
4242 8530 4207 8529
TIME...MOT...LOC 2323Z 231DEG 21KT 4250 8616
TJTLocal storm report, Jun 14, 7:26 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
726 PM EDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 3 SSE SOUTH HAVEN 42.36N 86.26W
06/14/2017 M38 MPH VAN BUREN MI AWOS
AWOS STATION LWA, SOUTH HAVEN RGNL ARPT.
&&Local storm report, Jun 14, 7:29 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
729 PM EDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 1 W SOUTH HAVEN 42.40N 86.30W
06/14/2017 M36 MPH LMZ844 MI BUOY
BUOY STATION 45168, SOUTH HAVEN BUOY.
&&
63The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 6:57 PM EDT | Special Marine Warning | GRR | 33 min | |
| Jun 14, 7:02 PM EDT | Special Marine Warning | GRR | 88 min | |
| Jun 14, 7:13 PM EDT | Special Weather Statement | GRR | Lake, Mason, Newaygo, Oceana | 62 min |
| Jun 14, 7:25 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Kalamazoo, Muskegon, Ottawa, Van Buren | 65 min |
| Jun 14, 7:49 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 41 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.